Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2004, 4:42 PM CDT for Brewster County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 4:42 PM CDT (21:42 UTC)
- Expired
- May 8, 2004, 5:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS54 KMAF 082142 SVRMAF TXC043-082245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 440 PM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 545 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM LOCATED NEAR ALTUDA...OR ABOUT 14 MILES EAST OF ALPINE... MOVING SOUTHEAST AT 15 MPH. ANOTHER SEVERE STORM WAS LOCATED 25 MILES SOUTH OF ALPINE. * LOCATIONS IMPACTED INCLUDE... MARATHON... THESE STORMS HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 1 INCH SIZE AND WIND GUSTS OVER 60 MPH. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3031 10358 3000 10354 3013 10300 3047 10337 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:20 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 8, 2:20 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SAT MAY 8 2004 .SHORT TERM... UPPER PATTERN CONSISTING OF A BROAD UPPER RIDGE OVER MUCH OF THE SOUTHERN CONUS...AND NEARLY ZONAL FLOW ACROSS THE NORTHERN CONUS WILL PERSIST THROUGH TONIGHT. A WEAKNESS IN THIS UPPER RIDGE OVER TEXAS WILL ALSO PERSIST AS IT MEANDERS SLOWLY EASTWARD. WATER VAPOR IMAGERY INDICATING A SHORTWAVE TROUGH MOVING EASTWARD INTO SONORA THIS MORNING...WHICH IS PROGGED TO CONTINUE EAST AND AFFECT THE AREA TONIGHT AND SUNDAY. LEE SURFACE TROUGH EXTENDING FROM THE CENTRAL ROCKIES TO CHIHUAHUA WILL MOVE EAST TO NEAR THE NORTH/SOUTH TEXAS/NEW MEXICO STATELINE... DAVIS MOUNTAINS AND BIG BEND THIS AFTERNOON. THINK WE/LL SEE ISOLATED TSRA DEVELOP AS A RESULT OF WEAK CONVERGENCE ALONG SAME BY LATE AFTERNOON AS INSTABILITY PARAMETERS PRETTY MUCH THE SAME AS YESTERDAY. THE APPROACH OF BAJA SHORTWAVE WILL STRENGTHEN SURFACE TROUGH...RESULTING IN AN INCREASED SURFACE PRESSURE GRADIENT OVER THE CWA. THEREFORE...EXPECT LOW LEVEL MOISTURE TO RUSH NORTHWEST LATE THIS AFTERNOON AND EVENING ON SOUTHEAST WINDS. THIS WILL INCREASE LOW LEVEL CONVERGENCE ENOUGH TO CONTINUE CONVECTION ON FRINGE OF LOW LEVEL MOISTURE TONIGHT...ESPECIALLY CONSIDERING CAPES WILL BE 1500/2000 J/KG...LI/S IN THE VICINITY OF -2 TO -4 C...AND H7 TO H5 LAPSE RATES AROUND 8 C/KM. MID LEVEL LIFT SPREADING EAST AHEAD OF BAJA SHORTWAVE WILL ALSO LEND SUPPORT FOR CONTINUED TSRA DEVELOPMENT. VERTICAL SHEAR REMAINS WEAK...BUT MODERATE INSTABILITY WILL PROBABLY ALLOW FOR A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS THROUGH ROUGHLY 09/02Z. STORM MOTION WILL BE DISPARATE TO SAY THE LEAST AS FLOW THROUGH THE COLUMN IS WEAK. THEREFORE...LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY SINCE BETTER LOW LEVEL MOISTURE WILL MAKE IT FURTHER WEST AND MID/UPPER MOISTURE WILL BE INCREASING. EXPECT WE/LL SEE LOW CLOUDS DEVELOP OVER THE PLAINS AGAIN LATE TONIGHT...POSSIBLY LIMITED BY AN INCREASE IN MID/HIGH CLOUDS. EITHER WAY...BETWEEN POTENTIAL CLOUD COVER AND SURFACE WINDS STAYING UP TONIGHT...THINK MOST PLACES WILL SEE OVERNIGHT LOWS IN THE MID 60S. GOING GRIDS WERE MOSTLY ABOVE MOS GUIDANCE...SO ONLY HAD TO TWEAK A FEW TEMPERATURES UP. WILL DECREASE SURFACE WINDS SPEEDS MAINLY AFTER 09/06Z WHEN THE PRESSURE GRADIENT PROGGED TO RELAX A LITTLE. .LONG TERM... SHORTWAVE TROUGH NOW MOVING ACROSS NORTHWESTERN OLD MEXICO WILL CONTINUE MOVING EAST INTO SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO ON SUNDAY. THIS SHORTWAVE WILL SLOWLY MOVE ACROSS THE REGION SUNDAY AND MONDAY. HAVE RAISED POPS AFTERNOON AND EVENING HOURS FOR SUNDAY AND MONDAY IN RESPONSE TO THE TROUGH. THIS SHORTWAVE COMBINED WITH AT LEAST MODERATE LOW-LEVEL INSTABILITY PRESENT EACH DAY ALONG WITH SUFACE LEE TROUGHING PROVIDING A FOCUS... THINK SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS IS WARRANTED. SFC MOISTURE GRADIENT WILL ALSO CONTINUE TO MEANDER BACK AND FORTH DIURNALLY EACH DAY WHICH MAY ALSO PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT. WILL INCREASE SKYCOVER DUE TO HIGH CLOUDS MOVING INTO THE AREA WITH THE OLD MEXICO TROUGH. THESE HIGH CLOUDS LOOK TO BE PRETTY THICK AS THEY COME ACROSS AND WILL ADD TO ANY CLOUDS FROM THUNDERSTORMS THAT DEVELOP. BY TUESDAY...A STRONG SHORTWAVE WILL MOVE INTO THE GREAT BASIN REGION. ANOTHER TROUGH WILL FOLLOW QUICKLY BEHIND THE GREAT BASIN TROUGH FROM THE PACIFIC NORTHWEST AND DEEPEN THE TROUGH OVER THE WESTERN U.S. A CRITICAL FIRE WEATHER PATTERN COULD SET UP POSSIBLY AS EARLY AS TUESDAY AFTERNOON FOR WESTERN AREAS AS HEIGHT GRADIENTS ALOFT INCREASE OVER OUR REGION...INCREASING WINDS ALOFT AS WELL. LEE SFC TROUGH WILL ALSO DEEPEN. SOUTHWEST WINDS AT THE SURFACE WILL LIKELY INCREASE AND MOISTURE GRADIENT ALONG THE DRYLINE AS DRIER AIR WILL BEGIN MOVING IN ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO AND SPREAD FURTHER EASTWARD EACH DAY THROUGH THURSDAY. WILL HAVE WARM TEMPERATURES ASSOCIATED WITH DRY SFC AIR AND STRONG LOW-LEVEL THERMAL RIDGING AHEAD OF THE TROUGH TUESDAY THROUGH THURSDAY. AS THE TROUGH MOVES NORTHEAST AWAY FROM THE AREA FRIDAY INTO SATURDAY...GFS PUSHES A BACKDOOR COLD FRONT INTO THE AREA FRIDAY NIGHT/SATURDAY MORNING. NOT SURE FRONT WILL BE ABLE TO MAKE IT ALL THE WAY INTO THE TRANS PECOS REGION IN MID-MAY...BUT HAVE SLIGHTLY TRENDED TEMPERATURES DOWN FOR SATURDAY. WILL ALSO KEEP FORECAST DRY FOR NOW FRIDAY AND SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 85 61 84 / 0 10 10 10 CARLSBAD NM 62 94 62 87 / 20 20 20 20 DRYDEN TX 67 84 69 84 / 10 10 10 30 FORT STOCKTON TX 66 88 65 87 / 10 20 10 20 GUADALUPE PASS TX 63 88 63 81 / 20 20 10 20 HOBBS NM 63 87 57 86 / 10 20 10 20 MARFA TX 55 82 56 82 / 20 20 20 20 MIDLAND INTL AIRPORT TX 65 84 61 84 / 10 10 10 20 ODESSA TX 65 83 60 85 / 10 10 10 20 WINK TX 68 92 66 91 / 10 20 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/20
Hazardous weather outlook, May 8, 2:45 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT SAT MAY 8 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090930- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CDT (145 AM MDT) SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA THROUGH TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE SOUTHEAST NEW MEXICO PLAINS...TO THE DAVIS MOUNTAINS AND BIG BEND REGION LATE THIS AFTERNOON AND THIS EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE BY PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 60 MPH. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THESE STORMS DUE TO THE ABUNDANCE OF MOISTURE IN THE AIR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 44 min |
| May 7, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.